Alert archive / Nebraska / Tornado Warnings in 2003
Tornado Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 8, 2003, 4:18 PM CDT for Jefferson County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:18 PM CDT (21:18 UTC)
- Expired
- May 8, 2003, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
175
WFUS53 KOAX 082118
TOROAX
NEC095-082200-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
417 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 500 PM CDT
* AT 413 PM CDT...RADAR INDICATED A SEVERE STORM WITH A DEVELOPING
TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 16 MILES
SOUTH OF REYNOLDS...OR ABOUT 44 MILES SOUTHWEST OF BEATRICE...
MOVING NORTHEAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
REYNOLDS
ENDICOTT...STEELE CITY
JANSEN...DILLER
HARBINE
PLYMOUTH
THIS IS A DANGEROUS SITUATION. ACT QUICKLY. THIS STORM HAS A HISTORY
OF PRODUCING TORNADOES IN NORTHERN KANSAS. IF YOU ARE IN THE PATH OF
THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING.
TAKE COVER NOW IN A BASEMENT OR AN INTERIOR ROOM. IN ADDITION TO THE
TORNADO THREAT...LARGE HAIL AND DAMAGING WIND ARE EXPECTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEBRASKA.
LAT...LON 3985 9752 3972 9738 4002 9692 4034 9692
4032 9729
$$
MILLER/ERVINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 8, 3:20 PM CDT, 58 minutes earlier.
Area forecast discussion, May 8, 3:20 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT THU MAY 8 2003 MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES FOR SERN NE. TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM. SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG WRMFNT EXTENDING EWD THRU KS AND INTO MO. TEMPS WERE IN THE LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER TO MID 70S AHEAD OF THE DRYLINE...WOW. VIGOROUS SHORTWAVE TROF TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS. SOME PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN ABOUT OMA...OLU AND SUX. SO FLOOD WATCH THAT WAS ISSUED EARLY TODAY HAS BEEN EXPANDED A BIT. MAIN PCPN SHOULD END IN THE 1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD AS LOW PRES MOVE INTO SWRN MN LATE TNGT. EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER AIR IN PLACE. ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT AS SOME MOISTURE RETURNS. ETA DELAYS PCPN UNTIL SAT NGT...BUT WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH AVN AND ETA SOLUTIONS. MON AND TUE SHOULD BE OPPORTUNITIES TO DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU. DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL. .OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA. MILLER
Hazardous weather outlook, May 8, 11:55 AM CDT, 4 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-082335- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1155 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OVER THE REST OF THE AREA. THE MAIN AREA OF CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING. THIS IS A POTENTIALLY EXPLOSIVE SITUATION. A STRONG LOW PRESSURE CENTER IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY THIS EVENING...AND A WARM FRONT WILL EXTEND FROM THE LOW INTO MISSOURI. EXTREMELY UNSTABLE AIR WILL BE LIFTED NORTH INTO THE AREA...AND VERY STRONG VERTICAL WIND SHEAR IS EXPECTED. THIS SHOULD RESULT IN SCATTERED SUPERCELL THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA SHOULD MONITOR THIS SITUATION CLOSELY. THOSE IS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ARE URGED TO BE READY TO ACTIVATE RAPIDLY MID TO LATE THIS AFTERNOON. MILLER
In the hours before
Special weather statement, May 8, 10:58 AM CDT, 5 hours 20 minutes before
NEZ090>093-081615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1058 AM CDT THU MAY 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 297 ALLOWED TO EXPIRE... THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 297... IN NEBRASKA...RICHARDSON...PAWNEE...NEMAHA...AND JOHNSON. GRIFFIS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 44 min |
| May 8, 5:03 PM CDT | Flash Flood Warning | OAX | Jefferson | 6 hr |
| May 8, 5:06 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 39 min |
| May 8, 5:22 PM CDT | Tornado Warning | OAX | Gage | 58 min |
| May 8, 5:33 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 8, 5:37 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 38 min |
| May 8, 5:41 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 49 min |
| May 8, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 54 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 38 min |
| May 8, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 50 min |
Nearby
Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.